Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 249, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Sep 14, 2011, 8:37 PM EDT for Greenup County, Kentucky. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2011, 8:37 PM EDT (00:37 UTC)
- Expired
- Sep 14, 2011, 9:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
County Greenup County, KY
The radar
The Cincinnati radar (KILN), 111 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 8:55 PM EDT | HAIL 1 | 3 Nnw Greenup, KY | 40 MPH WIND IN ADDITION TO THE HAIL |
| Sep 14, 8:55 PM EDT | HAIL 1.75 | 3 Nnw Greenup, KY | DAMAGE TO CAR WINDSHIELDS |
| Sep 14, 8:55 PM EDT | HAIL 2 | 3 Nnw Greenup, KY | HEN EGG SIZE HAIL IN LLOYD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
157
WUUS51 KRLX 150037
SVRRLX
KYC089-150115-
/O.NEW.KRLX.SV.W.0249.110915T0037Z-110915T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
837 PM EDT WED SEP 14 2011
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL GREENUP COUNTY IN KENTUCKY...
* UNTIL 915 PM EDT
* AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LETITIA...OR 8 MILES SOUTH OF PORTSMOUTH...AND MOVING NORTHEAST AT
20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH
PORTSMOUTH...SOUTH SHORE AND GRAYS BRANCH.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3868 8304 3872 8304 3873 8303 3873 8297
3876 8293 3876 8289 3874 8286 3868 8287
3867 8285 3860 8285 3853 8302 3862 8308
TIME...MOT...LOC 0036Z 237DEG 19KT 3866 8298
$$
261 follow-up statement
843
WWUS51 KRLX 150113
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
913 PM EDT WED SEP 14 2011
KYC089-150123-
/O.EXP.KRLX.SV.W.0249.000000T0000Z-110915T0115Z/
GREENUP KY-
913 PM EDT WED SEP 14 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GREENUP COUNTY
WILL EXPIRE AT 915 PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND NICKEL SIZE
HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3868 8304 3872 8304 3873 8303 3873 8297
3876 8293 3876 8289 3874 8286 3868 8287
3867 8285 3860 8285 3853 8302 3862 8308
TIME...MOT...LOC 0113Z 237DEG 19KT 3877 8277
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 8:35 PM EDT, 2 minutes earlier.
Area forecast discussion, Sep 14, 8:35 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 835 PM EDT WED SEP 14 2011 .SYNOPSIS... COLD FRONT MOVES THROUGH LATE TONIGHT AND EARLY THURSDAY. MUCH COOLER AIR MOVES IN DURING THE DAY ON THURSDAY. DRIER AIR AND HIGH PRESSURE THURSDAY NIGHT AND FRIDAY. && .NEAR TERM /THROUGH THURSDAY NIGHT/... LATEST SURFACE OBSERVATIONS INDICATE A COLD FRONT EXTENDS FROM NEW ENGLAND TO CENTRAL PA...AND THEN SOUTHWEST ACROSS THE NORTHWEST COUNTIES OF WEST VIRGINIA THROUGH CENTRAL KY TO AN AREA OF LOW PRESSURE IN WESTERN KY. A LARGE AREA OF SHOWERS AND THUNDERSTORMS WAS LOCATED FROM LOWER MI ACROSS INDIANA ACROSS WESTERN KY INTO ARKANSAS. FARTHER TO THE EAST...A FEW SHOWERS AND THUNDERSTORMS WERE MOVING MOVING NORTHEAST ACROSS PORTIONS OF KY...OH AND WV. THESE STORMS SHOULD CONTINUE TO PUSH NORTHEAST...HOWEVER...I STILL EXPECT THEM TO WEAKEN AND DISSIPATE BY MIDNIGHT. MODELS CONTINUE TO INDICATE THE LOW PRESSURE SYSTEM...AND AN ASSOCIATED UPPER LEVEL FEATURE...WILL PUSH EAST. REMAINDER OF FORECAST APPEARS TO BE ON TRACK AND ONLY MINOR TWEAKS WERE MADE. PREVIOUS DISCUSSION... NO MAJOR CHANGES TO OUR HOURLY DETERMINISTIC POPS FOR MAIN WAVE WITH SOME MID AND UPPER LEVEL SUPPORT. STILL KEEP ONLY A SLIGHT CHANCE OF THUNDER AHEAD OF THE WAVE...EXITING THE MOUNTAIN COUNTIES BY 12Z THURSDAY. INTRODUCED SOME DRIZZLE OVER THE MOUNTAINOUS COUNTIES BEFORE THE LOW POST FRONTAL CLOUDS LIFT. KEEPING OUR POPS MOSTLY AOA NAM AND GFS MOS GUIDANCE FOR LATE TONIGHT INTO THURSDAY MORNING. WAS A BIT SLOWER IN LIFTING THE CLOUDS OVER THE SOUTHERN MOUNTAINS AROUND BKW...NOT UNTIL LATE IN THE DAY. FIRST NONDIURNAL TEMPERATURE TRACE I CAN RECALL FOR A WHILE...FOR THE HOURLY TEMPERATURES ON THURSDAY. TRIED TO HAVE TEMPERATURES DROP OVER THE LOWLAND THROUGH 15Z OR 16Z...AND OVER THE MOUNTAINS INTO THE AFTERNOON. TRIED TO HAVE TEMPERATURE RECOVER A FEW DEGREES OVER THE OHIO RIVER COUNTIES FROM 18Z TO 21Z. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... COLD FRONT EAST OF AREA AT START OF PERIOD...WITH MAINLY DRY WEATHER OVER THE CWA. STILL SOME UNCERTAINTY AS TO HOW MUCH CLOUD COVER WILL CONTINUE TO LINGER OVER THE HIGHER TERRAIN FRIDAY MORNING BEFORE CLEARING OUT...AND THIS WILL HAVE AN IMPACT ON OVERNIGHT LOW TEMPERATURES. FOR NOW HELD ONTO SOME CLOUD COVER OVER THE HIGHER TERRAIN. IF CLEARING WOULD OCCUR...THIS WOULD ALLOW FOR TEMPERATURES TO COOL OFF NICELY BEHIND THE FRONT...WITH TEMPS IN THE 40S ACROSS MUCH OF THE CWA...AND INTO THE MID TO UPPER 30S ACROSS PARTS OF THE NORTHERN MOUNTAINS. MUCH OF THE CWA WILL REMAIN DRY ON FRIDAY...BUT A PASSING SHORTWAVE...MAY PRODUCE SOME SHOWERS OVER EXTREME SOUTHERN ZONES FRIDAY. HIGH PRESSURE WILL THEN BUILD INTO THE REGION FOR THE WEEKEND WITH DRIER AIR AND GRADUAL WARMING TEMPERATURES THROUGHOUT THE WEEKEND AS THE HIGH SHIFTS EAST. A FEW WEAK DISTURBANCES TRAVELING THROUGH THE FLOW MAY PRODUCE SOME LIGHT SHOWERS THIS WEEKEND...BUT WITH AN OVERALL LACK OF MOISTURE...DECIDED TO KEEP THE FORECAST DRY FOR NOW. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... HIGH PRESSURE WILL CONTINUE TO REMAIN IN CONTROL OVER THE WEEKEND. ANOTHER LOW PRESSURE SYSTEM WILL APPROACH THE REGION LATE MONDAY NIGHT OR TUESDAY...BRINGING UNSETTLED WEATHER BACK TO THE REGION. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... LATEST RADAR DATA SHOWS AN E-W ORIENTED BROKEN LINE OF SHOWER AND THUNDERSTORMS ACROSS NE KY AND SE OH AS WELL AS PORTIONS OF WV. IFR CONDITIONS ARE POSSIBLE NEAR THESE STORMS WITH VFR CONDITIONS ELSEWHERE. THESE STORMS SHOPULD CONTINUE TO MOVE NORTHEAST THRU 02Z...BEFORE WEAKENING AND DISSIPATING...WITH THE LOSS OF INSTABILITY. CEILINGS AT 5 TO 8 THSD FT BKN TO OVC WILL OVERSPREAD OHIO RIVER COUNTIES BY 06Z...REACHING MOUNTAINOUS COUNTIES BY 09Z. SHOWERS WITH CEILINGS NEAR 1 THSD FT AND VSBY AOB 3 MILES WILL REACH OHIO RIVER COUNTIES BY 06Z...THEN INTO THE MOUNTAINOUS COUNTIES BY 12Z. CEILINGS AOB 1 THSD FT AND VSBY AOB 3 MILES IN LINGERING LIGHT RAIN AND DRIZZLE IN THE MOUNTAINOUS COUNTIES 15Z TO 18Z. CLOUDS LIFTING OVER THE OHIO RIVER COUNTIES 15Z TO 18Z TO 2 THSD FT BKN AND VSBY AOA 5 MILES. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING OF ARRIVAL OF SHOWERS TONIGHT MAY BE FASTER. TIMING OF ARRIVAL AND DEPARTURE OF POST FRONTAL/WAVE LOW STRATUS MAY VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H M H H H M BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H M M M CKB CONSISTENCY H H H H H H H H H H H H AFTER 00Z FRIDAY... NO SIGNIFICANT IFR WEATHER EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/SL NEAR TERM...KTB/JSH SHORT TERM...SL LONG TERM...SL AVIATION...JSH
Hazardous weather outlook, Sep 14, 1:54 AM EDT, 18 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 154 AM EDT WED SEP 14 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-150600- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 154 AM EDT WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 14, 6:20 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
620 PM EDT WED SEP 14 2011
WVZ006-014-015-142300-
CABELL WV-KANAWHA WV-PUTNAM WV-
620 PM EDT WED SEP 14 2011
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CABELL...SOUTHERN
PUTNAM AND WEST CENTRAL KANAWHA COUNTIES...
AT 618 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
NITRO...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.
THIS STORM WILL BE NEAR TEAYS VALLEY AROUND 625 PM...WINFIELD AROUND
630 PM...NITRO AROUND 640 PM...ST. ALBANS AROUND 645 PM...CROSS LANES
AROUND 655 PM AND DUNBAR AROUND 700 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
29 AND 53 IN WEST VIRGINIA.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3850 8210 3848 8206 3853 8205 3854 8170
3829 8173 3830 8181 3832 8183 3831 8189
3833 8192 3831 8194 3832 8205 3837 8205
3836 8212
26Special weather statement, Sep 14, 6:45 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
645 PM EDT WED SEP 14 2011
OHZ086-087-142330-
GALLIA OH-LAWRENCE OH-
645 PM EDT WED SEP 14 2011
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE AND SOUTHERN
GALLIA COUNTIES...
AT 641 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
LAKE VESUVIUS...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.
THIS STORM WILL BE NEAR WATERLOO AROUND 700 PM AND GAGE AROUND 730
PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3887 8232 3874 8219 3870 8218 3868 8219
3865 8218 3852 8248 3865 8263
26Local storm report, Sep 14, 7:13 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
713 PM EDT WED SEP 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL 2 W TEAYS VALLEY 38.45N 81.97W
09/14/2011 E0.70 INCH PUTNAM WV PUBLIC
&&
EVENT NUMBER RLX1100865
JSHSpecial weather statement, Sep 14, 7:29 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 729 PM EDT WED SEP 14 2011 OHZ086-WVZ007-150015- GALLIA OH-MASON WV- 729 PM EDT WED SEP 14 2011 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GALLIA AND CENTRAL MASON COUNTIES... AT 724 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF GALLIPOLIS...MOVING NORTHEAST AT 20 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR GALLOPOLIS FERRY AROUND 735 PM...GALLIPOLIS AROUND 740 PM...HENDERSON AROUND 750 PM...SOUTHSIDE AROUND 800 PM AND LEON AROUND 805 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3895 8207 3872 8190 3863 8226 3878 8239 26
Local storm report, Sep 14, 8:01 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
801 PM EDT WED SEP 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL 2 N ASHTON 38.65N 82.16W
09/14/2011 M0.88 INCH MASON WV PUBLIC
HAIL OCCURED IN APPLE GROVE
&&
EVENT NUMBER RLX1100866
TAXSpecial weather statement, Sep 14, 8:18 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
818 PM EDT WED SEP 14 2011
KYZ101-150115-
GREENUP KY-
818 PM EDT WED SEP 14 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENUP COUNTY...
AT 814 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
WEST PORTSMOUTH...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR LETITIA AROUND 830 PM...SOUTH PORTSMOUTH
AROUND 845 PM AND SOUTH SHORE AROUND 850 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3856 8310 3863 8308 3868 8304 3872 8304
3874 8302 3873 8297 3876 8289 3874 8286
3868 8287 3867 8285 3862 8285 3850 8316
3851 8317
26The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 8:18 PM EDT | Special Weather Statement | RLX | Greenup | 57 min |
| Sep 14, 8:58 PM EDT | Severe Thunderstorm Warning | RLX | Greenup | 62 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.